Alert archive / Maryland / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 75, NWS Wakefield, VA
NWS Wakefield, VA issued this severe thunderstorm warning at May 4, 2021, 7:07 PM EDT for Dorchester County, Somerset County, Wicomico County, Maryland. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 4, 2021, 7:07 PM EDT (23:07 UTC)
- Expired
- May 4, 2021, 7:45 PM EDT
- In force
- 38 min
- Issued by
- NWS Wakefield, VA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Dorchester County, MD, Somerset County, MD, Wicomico County, MD
The radar
The Dover AFB radar (KDOX), 65 km from the middle of the area, began a volume at 23:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 4, 7:35 PM EDT | TSTM WND DMG | Salisbury, MD | POWERLINE KNOCKED DOWN ALONG MT HERMAN ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 28 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 12:00Z, 11.1 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 60 J/kg
- Mixed-layer CIN
- -270 J/kg
- Mixed-layer LCL
- 1140 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
340
WUUS51 KAKQ 042307
SVRAKQ
MDC019-039-045-042345-
/O.NEW.KAKQ.SV.W.0075.210504T2307Z-210504T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wakefield VA
707 PM EDT Tue May 4 2021
The National Weather Service in Wakefield has issued a
* Severe Thunderstorm Warning for...
Northern Somerset County in southeastern Maryland...
Wicomico County in southeastern Maryland...
Eastern Dorchester County in southeastern Maryland...
* Until 745 PM EDT.
* At 706 PM EDT, severe thunderstorms were located along a line
extending from near Choptank to Vienna to near Deal Island, moving
east at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and powerlines.
* Severe thunderstorms will be near,
Secretary and Vienna around 710 PM EDT.
Hurlock around 715 PM EDT.
Princess Anne and University Of Maryland Eastern Shore around 740
PM EDT.
Fruitland and Salisbury University around 745 PM EDT.
Other locations impacted by these severe thunderstorms include Green
Hill, Catchpenny, Wetipquin, Brookview, Oriole, Trinity, Eldorado,
Royal Oak, Eden and Dames Quarter.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Please report severe weather by calling 757-899-2415, posting to the
NWS Wakefield Facebook page, or using Twitter @NWSWAKEFIELDVA.
&&
LAT...LON 3870 7580 3846 7569 3845 7547 3820 7562
3810 7604 3809 7606 3812 7609 3814 7602
3820 7607 3823 7585 3826 7592 3836 7587
3822 7603 3848 7592 3863 7598 3870 7583
TIME...MOT...LOC 2306Z 252DEG 30KT 3865 7594 3851 7585 3816 7605
HAIL...<.75IN
WIND...60MPH
$$
Zimmerman1 follow-up statement
188
WWUS51 KAKQ 042331
SVSAKQ
Severe Weather Statement
National Weather Service Wakefield VA
731 PM EDT Tue May 4 2021
MDC019-042341-
/O.CAN.KAKQ.SV.W.0075.000000T0000Z-210504T2345Z/
Dorchester MD-
731 PM EDT Tue May 4 2021
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN DORCHESTER COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3846 7569 3845 7547 3828 7557 3828 7561
3824 7560 3820 7562 3814 7588 3815 7593
3813 7592 3809 7606 3813 7602 3814 7596
3819 7594 3822 7582 3823 7585 3826 7592
3838 7587 3839 7584 3848 7582 3854 7575
TIME...MOT...LOC 2331Z 260DEG 38KT 3869 7564 3855 7555 3820 7575
$$
MDC039-045-042345-
/O.CON.KAKQ.SV.W.0075.000000T0000Z-210504T2345Z/
Somerset MD-Wicomico MD-
731 PM EDT Tue May 4 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM EDT
FOR NORTHERN SOMERSET AND WICOMICO COUNTIES...
At 731 PM EDT, severe thunderstorms were located along a line
extending from near Seaford to Laurel to near Princess Anne, moving
east at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and powerlines.
These severe thunderstorms will remain over mainly rural areas of
northern Somerset and Wicomico Counties, including the following
locations... Green Hill, Catchpenny, Wetipquin, Oriole, Trinity,
Royal Oak, Eden, Dames Quarter, Allen and Whitehaven.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3846 7569 3845 7547 3828 7557 3828 7561
3824 7560 3820 7562 3814 7588 3815 7593
3813 7592 3809 7606 3813 7602 3814 7596
3819 7594 3822 7582 3823 7585 3826 7592
3838 7587 3839 7584 3848 7582 3854 7575
TIME...MOT...LOC 2331Z 260DEG 38KT 3869 7564 3855 7555 3820 7575
HAIL...<.75IN
WIND...60MPH
$$
ZimmermanWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 6:24 PM EDT, 43 minutes earlier.
Area forecast discussion, May 4, 6:24 PM EDT, 43 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
624 PM EDT Tue May 4 2021
.SYNOPSIS...
A trof of low pressure crosses the area tonight. A cold front
crosses the area late Wednesday. Another area of low pressure
impacts the area Friday.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
As of 625 PM EDT Tuesday...
Extended SVR tstm watch thru 00Z as far east as the Ches Bay and
Hampton Roads but cancelled it west of I95 per current radar
trends. Getting mainly damaging wind gusts along with numerous
downed trees and power lines.
Expect the convection to the push east and off the coast after
00Z. S/W trof over the region keep enuf moisture arnd for chc
shwrs to continue thru the nite. Otw, pt to mstly cldy/humid.
Lows 65-70.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY NIGHT/...
As of 320 PM EDT Tuesday...
A dampening s/w crosses the area Wed, as the parent upper low builds
south across the Great Lakes and the sfc low slides from the eastern
Lakes into New England. Sct showers possible with the s/w Wed morn.
Models show a svrl hr 'lull" in the pcpn erly aftrn before anthr
line of convection dvlps along and ahead of the trailing cold front.
Chc to low end likely PoPs Wed aftrn, highest east of I-95 where
strongest instability/best dynamics are expected. SPC conts with its
MRGNL svr risk with the threat being wind gusts and hail with the
actual fropa. Highs upr 70s-mid 80s.
The cold front pushes off the coast Wed night. Lingering PoPs along
the coast early then clrg/turning cooler. Lows in the 40s west, 50-
55 east.
The pick of the week will be Thurs as high pres builds in from the
north. Mstly sunny/less himid. Highs 65-70. Fair/pt cldy Thurs nite
with more clouds late ahead of the next systm. A few shwrs psbl
across NC late. Lows in the 40s to near 50 se beaches.
Fri looks unsettled as anthr s/w trof crosses trhe area. Some model
disagreement as to whether pcpn gets enhanced by an weak area of low
pres along the coast. Chc/low end likely PoPs Fri under mstly cldy
skies. Highs 65-70. That systm pushes east Fri nite with any pcpn
ending in the eve. Lows in the 40s to near 50 se.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
As of 100 PM EDT Tuesday...
High pres builds into the area Sat then moves offshore Sun. Moisture
increases ahead of a warm front Sun with low chc PoPs across the
north. Highs Sat mid 76s-lwr 70s. Lows Sat nite mid 40s-lwr 50s.
Highs Sun mid 70s-lwr 80s except 70-75 across the ern shore.
Unsettled conditions early next week as a cold front drops south Mon
then trys to return north as a warm front Tue. Chc PoPs for now.
Lows Sun nite mid 50s-lwr 60. Highs Mon mid 70s-lwr 80s. Lows Mon
nite in the 50s. Highs Tue arnd 70.
&&
.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
As of 100 PM EDT Tuesday...
VFR conditions to start the forecast period. Expect a line of
convection to develop across the Blue Ridge over the next few
hrs then push ese across the local area late this aftrn/eve.
Went ahead and added a TEMPO group for thunder. Timing 20Z-23Z
at RIC...21Z-00Z at SBY...22Z-01Z at PHF and 23Z-02Z at ORF. VCTS
at ECG for now given they may not get there until 00Z. Gusty winds
aoa 40 kts psbl with these storms. Convection diminishes overnite
with VFR/MVFR CIGS into Wed morn.
OUTLOOK...
Additional convection Wed into Wed eve ahead of a cold front. Dry
with VFR conditions expected Thurs. Shwrs along with anthr round
of degraded flight conditions Fri as low pressure crosses the area.
&&
.MARINE...
As of 400 PM EDT Tuesday...
Late this aftn, a trough of low pressure was moving into wcntrl
VA. Winds were mainly S or SW 5-15 kt over the waters with waves
1-2 ft and seas 2-3 ft. Winds will generally be SSW 10-15 kt
tonight into early Wed aftn, in advance of a cold front
approaching from the NW. Winds will then shift to the NW or N
and increase to 15-20 kt with gusts to 25 kt Wed evening into
Wed night, as the cold front crosses the waters. For now, have
issued SCAs for the entire Ches Bay, all the Rivers, and the
Currituck Snd from Wed evening into Thu morning. Seas generally
3-4 ft with waves on the Bay reaching 3-4 ft. Cool high pressure
will build into and over the waters for late Wed night into Thu
aftn. N winds 10-20 kt Thu morning, will diminish to 5-10 kt
while becoming NE or E Thu aftn. A trough of low pressure will
swing across the area during Fri. Winds/waves/seas will be below
SCA criteria Thu aftn through Sat.
&&
.CLIMATE...
Record Highs for May 4:
Record
Location High Year
-------- ----- ----
Richmond 92 1965
Norfolk 92 1892
Salisbury 94 1913
Eliz. City 92 1938
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...Small Craft Advisory from 7 PM Wednesday to 7 AM EDT Thursday
for ANZ630>632-634>638.
Small Craft Advisory from 10 PM Wednesday to 7 AM EDT Thursday
for ANZ633.
&&
SYNOPSIS...MPR
NEAR TERM...MPR
SHORT TERM...MPR
LONG TERM...MPR
AVIATION...MPR
MARINE...JDM/TMG
CLIMATE...Hazardous weather outlook, May 4, 3:25 PM EDT, 3 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Wakefield VA 325 PM EDT Tue May 4 2021 MDZ021-023-VAZ048-060>062-064>069-075-076-509>522-051930- Dorchester-Somerset-Fluvanna-Prince Edward-Cumberland-Goochland- Caroline-Mecklenburg-Lunenburg-Nottoway-Amelia-Powhatan-Westmoreland- Richmond-Western Louisa-Eastern Louisa-Western Hanover- Eastern Hanover-Western Chesterfield- Eastern Chesterfield (Including Col. Heights)- Western Henrico (Including the City of Richmond)-Eastern Henrico- Western King William-Eastern King William-Western King and Queen- Eastern King and Queen-Western Essex-Eastern Essex- 325 PM EDT Tue May 4 2021 ...SEVERE THUNDERSTORM WATCH 148 IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southeast Maryland, central Virginia, east central Virginia, north central Virginia and south central Virginia. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. Showers and thunderstorms are possible across the outlook area late this afternoon and early this evening. Some of the storms may produce damaging winds...small hail...and brief heavy downpours. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. A few strong to severe thunderstorms are possible again late Wednesday...as a cold front pushes across the area. The primary threats are damaging wind gusts and hail. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. MDZ022-024-025-NCZ012>017-030>032-102-VAZ077>090-092-093-095>100- 523>525-051930- Wicomico-Inland Worcester-Maryland Beaches-Northampton-Hertford- Gates-Pasquotank-Camden-Western Currituck-Bertie-Chowan-Perquimans- Eastern Currituck-Northumberland-Lancaster-Brunswick-Dinwiddie- Prince George-Charles City-New Kent-Gloucester-Middlesex-Mathews- Greensville-Sussex-Surry-James City-Southampton-Isle of Wight- Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach-Accomack-York- Newport News-Hampton/Poquoson- 325 PM EDT Tue May 4 2021 This Hazardous Weather Outlook is for southeast Maryland, northeast North Carolina, east central Virginia, eastern Virginia, south central Virginia and southeast Virginia. .DAY ONE...This afternoon and tonight. Showers and thunderstorms are possible across the outlook area late this afternoon and early this evening. Some of the storms may produce damaging winds...small hail...and brief heavy downpours. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. A few strong to severe thunderstorms are possible again late Wednesday...as a cold front pushes across the area. The primary threats are damaging wind gusts and hail. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
In the hours before
Local storm report, May 4, 6:34 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
634 PM EDT TUE MAY 4 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM TSTM WND DMG HOMEVILLE 36.95N 77.17W
05/04/2021 SUSSEX VA 911 CALL CENTER
SEVERAL TREES DOWN ACROSS EASTERN SUSSEX
COUNTY.
&&
JOLocal storm report, May 4, 6:37 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
637 PM EDT TUE MAY 4 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0454 PM TORNADO 1 WNW FREDERICKS HALL 37.99N 77.83W
05/04/2021 LOUISA VA PUBLIC
CAR FLIPPED OVER. SILO AND A BARN DAMAGED.
ROOFS ARE DAMAGED.
&&
JOLocal storm report, May 4, 6:39 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
639 PM EDT TUE MAY 4 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0628 PM TSTM WND DMG 1 NNE ZUNI 36.88N 76.81W
05/04/2021 ISLE OF WIGHT VA PUBLIC
LARGE BRANCHES DOWN. SHINGLES OFF ROOFS.
&&
JOLocal storm report, May 4, 6:42 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
642 PM EDT TUE MAY 4 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0454 PM TSTM WND DMG 1 WNW FREDERICKS HALL 37.99N 77.83W
05/04/2021 LOUISA VA PUBLIC
CORRECTS PREVIOUS TORNADO REPORT FROM 1 WNW
FREDERICKS HALL. CAR FLIPPED OVER. SILO AND
A BARN DAMAGED. ROOFS ARE DAMAGED.
&&
JOLocal storm report, May 4, 6:47 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
647 PM EDT TUE MAY 4 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM TSTM WND DMG 5 ENE WHARFS STORE 37.00N 77.49W
05/04/2021 DINWIDDIE VA NWS EMPLOYEE
TREE ON A HOME.
&&
JOSpecial weather statement, May 4, 6:48 PM EDT, 19 minutes before
Special Weather Statement National Weather Service Wakefield VA 648 PM EDT Tue May 4 2021 NCZ013>016-030>032-VAZ092-093-095>097-042330- Pasquotank-Hertford-Bertie-Camden-Gates-Perquimans-Chowan-Isle of Wight-Norfolk/Portsmouth-Southampton-Suffolk-Chesapeake- 648 PM EDT Tue May 4 2021 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN BERTIE... GATES...CHOWAN...NORTHWESTERN PASQUOTANK...NORTHWESTERN CAMDEN... WESTERN PERQUIMANS...HERTFORD...SOUTHERN ISLE OF WIGHT...AND SOUTHEASTERN SOUTHAMPTON COUNTIES...THE WESTERN CITY OF CHESAPEAKE... THE CITY OF FRANKLIN...THE CITY OF PORTSMOUTH AND THE CITY OF SUFFOLK... At 648 PM EDT, radar indicated strong thunderstorms were located along a line extending from near Zuni to near Aulander. Movement was east at 35 mph. Wind gusts in excess of 40 mph are possible with these storms. Locations impacted include... Franklin, Ahoskie, Windsor, Hertford, Aulander, Gatesville, Ryland, Deep Creek, Downtown Portsmouth, Sunbury, Downtown Norfolk, Downtown Suffolk, Holland, Norfolk State University, Norfolk, Chesapeake, Portsmouth, Suffolk, Gates and Winton. Strong wind gusts are possible with these storms. These wind gusts are capable of knocking down tree limbs, small or weakened trees, and blowing around trash cans, potted plants, lawn furniture, and other light outdoor objects. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike more than 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 3610 7720 3682 7692 3687 7626 3605 7654 TIME...MOT...LOC 2248Z 261DEG 28KT 3683 7682 3615 7709 Rogers
The office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 6:32 PM EDT | Severe Thunderstorm Warning | AKQ | Dorchester | 43 min |
| May 4, 7:38 PM EDT | Severe Thunderstorm Warning | AKQ | Somerset, Wicomico, Worcester | 67 min |
Nearby
Severe Thunderstorm Warnings in Maryland, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.